Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Aug 31, 2021, 6:20 PM EDT for Carter County, Johnson County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2021, 6:20 PM EDT (22:20 UTC)
- Expired
- Aug 31, 2021, 7:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Hail
- 0.00 in
- Wind
- 40
Counties Carter County, TN, Johnson County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
015
WWUS84 KMRX 312220
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
620 PM EDT Tue Aug 31 2021
TNZ017-018-045>047-VAZ006-008-312300-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
Johnson TN-Washington VA-Russell VA-
620 PM EDT Tue Aug 31 2021
...Strong showers and thunderstorms will impact portions of eastern
Sullivan, northeastern Unicoi, Johnson, Carter, southern Russell and
Washington Counties and the City of Bristol through 700 PM EDT...
At 619 PM EDT, Doppler radar was tracking showers and possibly a
thunderstorm along a line extending from near Bakersville to near
Elk Park to near Blowing Rock In Caldwell County. Movement was north
at 45 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bristol Tn, Bristol Va, Elizabethton, Abingdon, Mountain City,
Central, Walnut Hill, Hampton, Pine Crest and Unicoi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 8168 3653 8171 3647 8170 3640 8174
3634 8171 3634 8175 3636 8179 3634 8185
3630 8191 3612 8203 3610 8208 3611 8213
3615 8215 3616 8221 3613 8225 3613 8231
3681 8227 3691 8182 3679 8170 3663 8161
TIME...MOT...LOC 2219Z 188DEG 41KT 3607 8224 3613 8195 3605 8169
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
DHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 3:40 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 31, 3:40 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
340 PM EDT Tue Aug 31 2021
.SHORT TERM...(Tonight and Wednesday)...
Key Messages:
1)Showers continue this afternoon and into tonight with localized
flash flooding still possible.
2)Wind advisory remains in the high terrain through tonight.
Discussion...
The center of the remnants of Ida are currently located across
Northern Alabama as of 3 PM. Southerly low level flow continues to
advect a high PW airmass poleward into the region with confluent
flow in place. Showers will continue to lift through the area this
afternoon and into tonight as the center of the circulation lifts
NE into the Plateau. An 18Z special sounding from NOAA ATDD near
Oak Ridge found a highly saturated sounding with very weak
instability but impressive shear with 0-1km shear near 30kts. An
inversion was noted near 500 meters which combined with the
general lack of instability is likely keeping convection very
limited. However, given the shear in place still cannot rule out a
quick spin up across the Southern Valley but my confidence is
quickly decreasing.
The Flash Flood Watch still seems to be in good shape for now. PW
values from the ATDD sounding were near 2.18 inches with a
freezing level near 16 thousand feet. Such an environment will be
conducive for efficient rainfall process and a continued flash
flood threat. Precipitation will continue to lift through the
area with coverage waning quickly after 06Z. Even though the LLJ
is weakening, 35-45 knot flow from the SE still supports advisory
level wind gusts across the high terrain where the wind advisory
remains in effect.
Lows tonight will be similar to last night with lows in the upper
60's to near 70. On Wednesday, the low quickly lifts NE into the
central Appalachians with northwest flow throughout the column.
This will contribute to upslope conditions across the higher
terrain so kept chance to likely PoPs going through much of the
day. Cloud cover and northwest flow will keep temperatures on the
cooler side as highs struggle to reach the lower 80's.
Diegan
.LONG TERM...(Wednesday Night through Tuesday)...
Key Messages:
1. Drying out behind the departure of Ida into the weekend with some
precipitation chances returning on Sunday.
2. Temperatures falling to below normal levels for much of the
period.
Discussion:
The long term fcst period kicks off on Wednesday evening amidst the
passage of the remnants of TC Ida which should be ejecting northeast
across the central Appalachians becoming ingested within the
synoptic northeast CONUS trough, all while sharp full latitude
ridging amplifies over the central CONUS. At the surface, high
pressure will build across the OH/TN Valley regions as the upper
anticyclone slowly advects east, while a weak cold frontal boundary
surges southward ahead of the surface high. This pattern shift
looks to favor drier weather for East TN and southwest VA/NC through
the later half of the week with the upper ridge centered over the
Arklatex. Temperatures will cool within this pattern with daily
highs 3-5 degrees below normal, coolest on Thursday when forecast
lows are in the upper 50s to lower 60s.
Into Saturday, the upper ridge becomes suppressed/flattened over the
southcentral CONUS while the northern stream shortwave shifts
through the Great Lakes casting a cold front into the OH Valley
region where it looks to stall until a second upper shortwave works
through the northern stream into Sunday. This second impulse will
deepen the overall longwave pattern with troughing extending
southward and consuming much of the eastern CONUS by Sunday
morning/afternoon, with the aforementioned cold front looking to
push through the Southern Appalachians. Guidance favors some
discontinuity with respect to how much moisture will accompany this
fropa, but upper forcing could enhance any convection given progged
placement of the H3/H5 jetmax. That being said, at this range still
some uncertainty on those details. For now the fcst will just note
slightly moderated temperatures with low end pops later on Sunday.
Moving into the new work week, the surface boundary should shift
southward as global ensembles favor deep troughing promoting nwly
flow for much of the country east of the MS river as confluence
aloft suggests surface ridging over the Southern Appalachians into
Tuesday. Late in the period am seeing some impulses within the mean
H5 nwly flow regime, which may deepen and promote surface pressure
falls and eventually frontal development to the w/nw, which could be
the next rain maker for the TN Valley region into midweek.
CDG
&&
.AVIATION...
18Z TAF DISCUSSION.
The remnants of Ida continue to move through the Tennessee Valley
this afternoon. Rounds of showers will lift through the region
this afternoon and tonight with lowering CIGS expected. Areas of
heavier rain or thunderstorms may provide lower CIGs and Visb at
times but confidence on timing these convective elements is low.
By late tonight and early Wednesday morning, expect predominant
MVFR/IFR with a gradual ending in shower activity from SW to NE.
Winds mainly from the south and east will veer toward the
northwest by the end of the period.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 70 81 64 82 61 / 80 10 10 0 0
Knoxville McGhee Tyson Airport, TN 70 79 63 81 60 / 100 50 20 10 0
Oak Ridge, TN 69 79 62 80 59 / 100 40 20 10 0
Tri Cities Airport, TN 68 75 61 79 54 / 90 90 40 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday afternoon for Cherokee-Clay.
TN...Flash Flood Watch through Wednesday afternoon for Anderson-
Bledsoe-Blount Smoky Mountains-Bradley-Campbell-Claiborne-
Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-
Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington-West Polk.
Wind Advisory until 8 AM EDT Wednesday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...Flash Flood Watch through Wednesday afternoon for Lee-Russell-
Scott-Washington-Wise.
&&Hazardous weather outlook, Aug 31, 3:20 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Morristown TN 320 PM EDT Tue Aug 31 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 320 PM EDT Tue Aug 31 2021 /220 PM CDT Tue Aug 31 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The remnants of Ida will continue to affect the area this afternoon and tonight. Heavy rainfall will be possible, and an isolated tornado cannot be ruled out this afternoon across the far southern valley. The primary areas of concern for heavy rains and flooding will be along the higher terrain of the Southern Appalachians and across southwest North Carolina where 1 to 3 inches of rain are forecast. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. Please relay any reports of flooding.
In the hours before
Special weather statement, Aug 31, 3:07 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Tue Aug 31 2021
TNZ083-084-311930-
Rhea TN-Meigs TN-
307 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of south central Rhea
and west central Meigs Counties through 330 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dayton, Old Washington and Evensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3541 8492 3543 8498 3558 8499 3554 8480
TIME...MOT...LOC 1906Z 195DEG 28KT 3546 8493
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Aug 31, 3:23 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
323 PM EDT Tue Aug 31 2021
TNZ083-084-312000-
Rhea TN-Meigs TN-
323 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of central Rhea and
north central Meigs Counties through 400 PM EDT...
At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spring City, Old Washington, Evensville and Peakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3551 8485 3553 8496 3571 8496 3567 8472
TIME...MOT...LOC 1923Z 197DEG 22KT 3555 8488
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Aug 31, 3:48 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
348 PM EDT Tue Aug 31 2021
TNZ083-312015-
Rhea TN-
348 PM EDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of northeastern Rhea
County through 415 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spring City, or 11 miles north of Decatur, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spring City, Piney Falls State Park and Grandview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3570 8489 3578 8489 3583 8480 3583 8479
3582 8478 3582 8479 3579 8475 3579 8474
3578 8474 3576 8476 3575 8475 3568 8479
TIME...MOT...LOC 1948Z 200DEG 20KT 3569 8484
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JLBLocal storm report, Aug 31, 5:42 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 NNW EVENSVILLE 35.60N 84.98W
08/31/2021 RHEA TN PUBLIC
REPORTS OF TREES AND POWERLINES DOWN ACROSS
RHEA COUNTY.
&&Local storm report, Aug 31, 5:44 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLOOD 3 ENE DAYTON 35.51N 84.97W
08/31/2021 RHEA TN PUBLIC
REPORT OF STANDING WATER ON OLD WASHINGTON
HWY.
&&Special weather statement, Aug 31, 6:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
620 PM EDT Tue Aug 31 2021
TNZ017-018-045>047-VAZ006-008-312300-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
Johnson TN-Washington VA-Russell VA-
620 PM EDT Tue Aug 31 2021
...Strong showers and thunderstorms will impact portions of eastern
Sullivan, northeastern Unicoi, Johnson, Carter, southern Russell and
Washington Counties and the City of Bristol through 700 PM EDT...
At 619 PM EDT, Doppler radar was tracking showers and possibly a
thunderstorm along a line extending from near Bakersville to near
Elk Park to near Blowing Rock In Caldwell County. Movement was north
at 45 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bristol Tn, Bristol Va, Elizabethton, Abingdon, Mountain City,
Central, Walnut Hill, Hampton, Pine Crest and Unicoi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 8168 3653 8171 3647 8170 3640 8174
3634 8171 3634 8175 3636 8179 3634 8185
3630 8191 3612 8203 3610 8208 3611 8213
3615 8215 3616 8221 3613 8225 3613 8231
3681 8227 3691 8182 3679 8170 3663 8161
TIME...MOT...LOC 2219Z 188DEG 41KT 3607 8224 3613 8195 3605 8169
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:01 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Morgan, Scott | 59 min |
| Aug 30, 8:25 PM EDT | Special Weather Statement | MRX | Grainger, Jefferson, Knox, Sevier, Union | 65 min |
| Aug 30, 8:42 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Cocke, Grainger, Jefferson and 5 more | 2 hr |
| Aug 31, 9:39 AM EDT | River Flood Warning | MRX | Hamilton | 20 hr |
| Aug 31, 10:23 AM EDT | Areal Flood Advisory | MRX | Bradley, Loudon, McMinn, Monroe, Polk | 3 hr |
| Aug 31, 12:44 PM EDT | Areal Flood Advisory | MRX | Monroe, Polk | 9 hr |
| Aug 31, 2:08 PM EDT | Special Weather Statement | MRX | Sequatchie | 22 min |
| Aug 31, 2:10 PM EDT | Special Weather Statement | MRX | Bradley | 20 min |
| Aug 31, 2:32 PM EDT | Special Weather Statement | MRX | Bledsoe | 28 min |
| Aug 31, 3:07 PM EDT | Special Weather Statement | MRX | Meigs | 23 min |
| Aug 31, 3:23 PM EDT | Special Weather Statement | MRX | Rhea | 37 min |
| Aug 31, 3:48 PM EDT | Special Weather Statement | MRX | Rhea | 27 min |
| Aug 31, 4:43 PM EDT | Areal Flood Advisory | MRX | Hamilton, Marion, Sequatchie | 2 hr |
| Aug 31, 5:16 PM EDT | Areal Flood Advisory | MRX | Knox | 85 min |
| Aug 31, 5:24 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe, Polk | 5 hr |
| Aug 31, 6:12 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon, Monroe | 4 hr |
| Aug 31, 6:41 PM EDT | Flash Flood Warning | MRX | Knox | 2 hr |
| Aug 31, 6:53 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox | 5 hr |
| Aug 31, 7:02 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe, Roane | 3 hr |
Nearby
Special Weather Statements in Tennessee, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.